Louisiana, 2001

Lightning Strike in Louisiana, August 8, 2001

August 8, 2001 · NWS LIX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 8, 2:00 AM CST, 7 hours 30 minutes earlier.

Area forecast discussion, Aug 8, 2:00 AM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
300 AM CDT WED AUG 8 2001

LATEST UPPER AIR ANALYSIS SHOWED ANTICYCLONIC CIRCULATIONS OVER THE
NORTH GULF...SOUTH DAKOTA AND FOUR CORNERS REGION...
ENCOMPASSED UNDER A MASSIVE RIDGE. PRECIP H20 VALUES OF 2.1 TO 2.3
INCHES WERE NOTED OVER THE GULF COAST. SURFACE ANALYSIS SHOWED A
1022MB HIGH OVER THE NORTHEAST GULF WITH RIDGING WEST. A WEAK
PRESSURE GRADIENT WAS NOTED ACROSS THE GULF COAST AND SOUTHEAST
CONUS.

NOT MUCH DIFFERENCES WITH SHORT RANGE MODELS THROUGH 48 HOURS OVER
THE GULF COAST. UPPER LEVEL FLOW WILL REMAIN WEAK THROUGH THE
PERIOD. WITH CAPE VALUES 2000 TO 3000 J/KG...LIFTED INDICES AROUND
-5 AND PRECIPITABLE WATER VALUES REMAINING ABOVE 2 INCHES TODAY...A
REPEAT OF YESTERDAYS CONVECTION ACTIVITY SHOULD OCCUR TODAY. A
PACIFIC STORM SYSTEM WILL SWEEP EAST ACROSS THE NORTHERN ROCKIES
TODAY AND TRACK EAST TO THE NORTHEAST CONUS BY FRIDAY...PROVIDING
SOME HEAT RELIEF TO THE NORTH BUT ONLY SHIFTING THE ANTICYCLONIC
CIRCULATION OVER EAST TEXAS/WEST LOUISIANA LATE THU THROUGH EARLY
SUN. SURFACE RIDGE WILL REMAIN ACROSS NORTH FLORIDA TO NORTH CENTRAL
GULF.  WITH ALL THIS SAID...NOT MUCH CHANGE OVER THE FORECAST AREA.
PRECIPITABLE WATER VALUES DIP BELOW 2 INCHES FRIDAY THROUGH SATURDAY
AND SURGE ABOVE 2.2 INCHES OVER THE FORECAST AREA SUNDAY AND MONDAY.
PREVIOUS PACKAGE SOMEWHAT MATCHES TO THIS TREND...SO WILL CONTINUE
CHANCE POPS IN THE EXTENDED.

HERE ARE SOME NUMBERS TO PONDER...

MCB 90/72/91/71 6241
BTR 89/74/91/74 6241
MSY 89/76/90/75 6242
GPT 87/74/89/74 6242

.NEW...NONE
LA...NONE.
MS...NONE.

18

In the hours before

Special weather statement, Aug 8, 6:00 AM CST, 3 hours 30 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-081600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
700 AM CDT WED AUG 8 2001

.SYNOPSIS...
A MOIST TROPICAL AIRMASS WILL REMAIN ENTRENCHED ACROSS SOUTH
MISSISSIPPI AND SOUTHEAST LOUISIANA THROUGH TONIGHT. DAYTIME SURFACE
HEATING WILL INCREASE THE INSTABILITY OF THE ATMOSPHERE.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTH
MISSISSIPPI AND SOUTHEAST LOUISIANA TODAY THROUGH THIS EVENING. DUE
TO THE LIGHT SOUTHERLY MID AND UPPER LEVEL WINDS...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DRIFT NORTH AT 5 TO 10 MILES AN HOUR.
LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE
IN HEAVIER DOWNPOURS. IN ADDITION...WATERSPOUTS ARE POSSIBLE OVER THE
COASTAL WATERS...BAYS AND TIDAL LAKES THIS MORNING. HOWEVER...SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.ACTIONS...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS WILL
NOT BE REQUIRED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET
AT THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jefferson

When
August 8, 9:30 AM CST
Where
Jefferson County, Metairie
Property damage
$750
Reported by
NEWSPAPER
Coordinates
29.681, -90.098 (the zone’s center; the record gives no point)

A lightning strike knocked down a tree.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2001Every state in 2001This day in weather historyWarnings in Louisiana, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264107.